Kansas, 2004

Hail in Kansas, June 16, 2004

June 16, 2004 · NWS DDC · 11 events in 3 counties and zones

11 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 16, 1:40 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 16, 1:40 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 AM CDT WED JUN 16 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE CENTERS AROUND WARMER MAX TEMPS TODAY, POPS
THROUGHOUT THE 48 HOUR FORECAST, AND THE OSSIBLE SEVERE/HEAVY RAIN
POTENTIAL LATE TODAY AND TONIGHT.

LOOKING AT THE LATEST SURFACE ANALYSIS ALONG WITH RADAR TRENDS,
SEEMS TUESDAYS LATE DAY CONVECTION PUSHED THE FRONTAL BOUNDARY
BACK NORTH CLOSE TO A LINE FROM KGLD TO KEAR TO KONL (NEBR) AT
07Z. WITH THIS IN MIND, THING THERE WILL SOME PARTIAL CLEARING FROM
SOUTH TO NORTH IN MY CWA BY NOON.  WAA SHOWING NICELY AT 850MB
LEVEL WITH +27C UPSTREAM AT AMA AND +28 AT MAF AT 16/00Z.  WILL WARM
TODAYS MAX TEMPS TO NEAR 90 ALONG OKLAHOMA BORDER NEAR P28...MID
80S FROM LARNED TO DDC TO JOHNSON,  AND NEAR 80 FOR HYS TO SYR AREA.

WITH WARMER TEMPS THEN PREVIOUSLY THOUGHT, AND UPPER PATTERN
SHOWING A MID LEVEL SHORT WAVE COMING ACROSS LATE THIS AFTERNOON,
EXPECT THERE TO BE A MORE UNSTABLE LOWER LAYER DEVELOP BY THE TIME
UPPER DYNAMICS COME INTO PLAY THIS AFTERNOON.  THEREFORE, PLAN TO
MENTION POSSIBLE SEVERE WITH HEAVY RAIN POTENTIAL IN ZONES FOR
NORTHERN 2/3RDS OF CWA FOR THIS AFTERNOON AND EARLY TONIGHT.  50 POPS
SHOULD COVER THINGS AS BOUNDARIES WILL BE THE FOCUS REGIONS FOR
INITIATION AND WIDESPREAD COVERAGE MAY NOT MATERIALIZE.

FOR THURSDAY, EXPECT THE FRONTAL BOUNDARY TO HAVE BEEN PUSHED
SOUTHWARD INTO SOUTHERN KANSAS, OR EVEN A BIT MORE SOUTH, BY THURSDAY
MORNING.  THEN, AS THE SOUTHERLY JET COMES INTO PLAY AROUND 17/12Z,
THE FRONT WILL EDGE BACK NORTH AND STALL SOMEWHERE FROM A P28-LBL-
SPD LINE DURING THURSDAY AFTERNOON.  THIS BOUNDARY SHOULD SERVE AS
ANOTHER FOCUS REGION FOR STORM DEVELOPMENT, AND THE 50 POP AREA
WILL SHIFT TO MY SOUTHERN 1/2 CWA THURSDAY NIGHT, WITH 20 POPS
NORTH.

DAYS 3-7...

GRIDS LOOK IN GOOD SHAPE TODAY. LOOKS AS IF THE MAIN ITEM OF
INTEREST IS NEXT UPPER WAVE MOVING OUT OF CANADA INTO THE CONUS OVER
THE WEEKEND/EARLY NEXT WEEK. MEDIUM RANGE MODELS STRUGGLING WITH
TIMING, TRACK AND STRENGTH AND AS A RESULT CONFIDENCE ON FRONTAL
POSITION OVER THE CNTL PLAINS IN QUESTION. ECMWF HOLDS THE FRONT
SOUTH OF OUR SW KS WHILE GFS IS FURTHER NORTH. ENSEMBLES NOT
OFFERING MUCH HELP ONE WAY OR THE OTHER BUT WITH THE GENERAL TREND
OF SOMETHING MOVING ACROSS THE NORTHERN PLAINS SUNDAY-ISH KEEPING
TEMPS IN CHECK SEEMS REASONABLE. ALSO GIVEN THIS UNABLE TO FINE TUNE
PCPN CHANCES YET SO HAVE MADE NO SIGNIFICANT CHANGES TO GRIDS
THIS MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 83 61 79 59 / 50 50 30 50
GCK 80 61 76 59 / 50 50 20 20
EHA 83 61 77 60 / 30 20 30 50
LBL 87 64 80 61 / 30 20 30 50
HYS 80 58 76 57 / 50 50 20 20
P28 89 65 82 66 / 20 40 30 50
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

12/18
Hazardous weather outlook, Jun 16, 4:00 AM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED JUN 16 2004

KSZ030-031-043>046-061>066-074>081-171000-
EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-STANTON-
TREGO-
500 AM CDT (400 AM MDT) WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND
WIND GUSTS TO 65 MPH LATE THIS AFTERNOON AND EARLY TONIGHT. THIS RISK
WILL EXIST FROM 6 PM CDT THROUGH MIDNIGHT, ALONG AND NORTH OF A LINE
FROM JOHNSON CITY TO SUBLETTE TO GREENSBURG TO PRATT. ADDITIONALLY, A
FEW TO THESE STORMS COULD PRODUCE HEAVY RAINFALL, WHICH COULD LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
THURSDAY EVENING, SOUTHWEST OF A LINE FROM SCOTT CITY TO DODGE
CITY.  THE TIME FRAME FOR THIS HAZARDOUS WEATHER WILL BE FROM 7 PM
CDT TO 11 PM CDT.  MORE CHANCES OF THUNDERSTORMS WILL EXIST OVER THE
AREA EACH EVENING THROUGH SATURDAY NIGHT, BUT THE RISK OF SEVERE
WEATHER APPEARS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM CDT THIS EVENING AND
MIDNIGHT, MAINLY NORTH OF A JOHNSON CITY TO PRATT LINE.

KSZ084>090-171000-
BARBER-CLARK-COMANCHE-MEADE-MORTON-SEWARD-STEVENS-
500 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY FIRE UP THIS EVENING, BUT ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL A CHANCE FOR STRONG STORMS WITH LARGE HAIL THURSDAY
EVENING, ALONG AND NEAR A LINE FROM ELKHART TO ASHLAND.  THIS SEVERE
RISK WILL EXIST FROM 7 PM CDT THROUGH 11 PM CDT. MORE CHANCES OF
THUNDERSTORMS WILL EXIST OVER THE AREA EACH EVENING THROUGH SATURDAY
NIGHT, BUT THE RISK OF SEVERE WEATHER APPEARS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TSB

In the hours before

Local storm report, Jun 16, 3:14 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
414 AM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             6 W HOLCOMB             37.99N 101.10W
06/15/2004  0.75 INCH        FINNEY             KS   PUBLIC

            NEAR KEARNY COUNTY LINE

0130 AM     HAIL             8 NW HOLCOMB            38.07N 101.09W
06/15/2004  0.75 INCH        FINNEY             KS   PUBLIC

&&
LATE REPORTS FROM TUESDAY EARLY MORNING EVENT.

TSB

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Hamilton

When
June 16, 5:35 AM CST
Where
Hamilton County, 1 mi S of Coolidge
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.017, -102.000

Hail, Hamilton

When
June 16, 5:35 AM CST
Where
Hamilton County, Coolidge
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.033, -102.000

Hail, Hamilton

When
June 16, 6:10 AM CST
Where
Hamilton County, 17 mi N of Syracuse
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.233, -101.750

Hail, Finney

When
June 16, 7:40 AM CST
Where
Finney County, 6 mi W of Holcomb
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -101.100

Hail, Kearny

When
June 16, 7:42 AM CST
Where
Kearny County, 1 mi E of Deerfield
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -101.117

Hail, Finney

When
June 16, 7:50 AM CST
Where
Finney County, 6 mi W of Holcomb
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -101.100

Hail, Kearny

When
June 16, 9:07 AM CST
Where
Kearny County, 14 mi N of Deerfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -101.133

Hail, Kearny

When
June 16, 9:16 AM CST
Where
Kearny County, 3 mi SW of Deerfield
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.950, -101.167

Hail, Kearny

When
June 16, 9:20 AM CST
Where
Kearny County, Deerfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -101.133

Hail, Kearny

When
June 16, 10:05 AM CST
Where
Kearny County, 11 mi N of Deerfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -101.133

Hail, Finney

When
June 16, 10:05 AM CST
Where
Finney County, 11 mi NW of Holcomb
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.100, -101.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408146, 5408147, 5408148, 5408149, 5408150, 5408151, 5408152, 5408153, 5408154, 5408155, 5408156.